Ohio, 2014

Flooding and Heavy Rain in Ohio, April 30, 2014

April 30, 2014 · NWS ILN · 5 events in 3 counties and zones

A disturbance brought rainfall to portions of the Ohio Valley that had already received heavy rain over the previous couple of days. Flooding resulted from the additional rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A disturbance brought rainfall to portions of the Ohio Valley that had already received heavy rain over the previous couple of days. Flooding resulted from the additional rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 30, 8:02 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 30, 8:02 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
902 AM EDT WED APR 30 2014

.SYNOPSIS...
A STACKED LOW PRESSURE SYSTEM OVER WISCONSIN WILL TRANSLATE
NORTHEAST TOWARDS CANADA ON THURSDAY. THIS LOW PRESSURE SYSTEM
WILL CONTINUE TO BRING NORTHWEST FLOW TO THE OHIO VALLEY THROUGH
THE WEEKEND...KEEPING A COOL AND MOIST AIRMASS OVER THE REGION.
HIGH PRESSURE WILL NOSE IN FROM THE NORTHWEST ON SUNDAY...MARKING
A RETURN TO MORE SEASONAL TEMPERATURES TO THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK WAVE OF LOW PRESSURE WILL LIFT UP THROUGH THE UPPER OHIO
VALLEY THROUGH MID AFTERNOON. SHOWERS ASSOCIATED WITH THIS WILL
CONTINUE TO AFFECT PRIMARILY EASTERN PORTIONS OF OUR FA THROUGH
EARLY AFTERNOON. THIS WILL BE ACCOMPANIED BY SOME VERY WEAK
ELEVATED INSTABILITIES SO TOUGH TO RULE OUT AN ISOLATED
THUNDERSTORM. EASTERN PORTIONS OF OUR FA HAVE RECEIVED A GOOD DEAL
OF RAIN OVER THE LAST COUPLE OF DAYS SO FFG IS ON THE LOWER SIDE
ACROSS PARTS OF THE AREA. AS A RESULT...SOME ISOLATED FLOODING
ISSUES WILL BE POSSIBLE WITH ANY EMBEDDED HEAVIER SHOWERS. TEMPS
WILL DEPEND ON CLOUD COVER TODAY. EXPECT CLOUDS TO HANG IN
THROUGH A GOOD PART OF THE DAY ACROSS THE EAST SO HAVE MADE SOME
DOWNWARD ADJUSTMENT TO TEMPS THERE.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
COLD AIR PUSH WILL CONTINUE INTO TONIGHT AND STRONG WEST-SOUTHWEST
FLOW WILL KICK IN ON THURSDAY...LIMITING HIGHS TO ABOUT 10 DEG
LOWER THAN TODAY. THE CLOUDY AND COOL AIRMASS WILL CONTINUE TO BE
REINFORCED BY WESTERLY FLOW...WITH SATURDAY SEEING SIMILAR HIGHS
AS FRIDAY UNDER A CONTINUED STRONG WESTERLY FLOW.

WITH THE COOL AND MOIST AIRMASS...SCATTERED SHOWERS WILL REMAIN
POSSIBLE OVER THE REGION...PARTICULARLY ALONG THE I-70 CORRIDOR
CLOSER TO THE BROAD UPWARD MOTION SUPPLIED BY THE LOW NORTH OF THE
GREAT LAKES REGION. THESE SHOWERS WILL BE BEST SUPPORTED IN THE
AFTERNOON AND DIMINISH OVERNIGHT.

THE AIRMASS WILL BEGIN TO MODIFY SLIGHTLY BEGINNING ON SATURDAY
WHEN SOME SUNSHINE WILL BE ABLE TO WORK AGAINST THE CONTINUED COLD
AIR ADVECTION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
CENTER OF EXPANSIVE UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES ON
THURSDAY WILL SLOWLY MOVE NORTHEAST TO SOUTHEAST CANADA BY FRIDAY.
EMBEDDED DISTURBANCES ROTATING AROUND THE LOW...ALONG WITH LIMITED
MOISTURE...WILL FAVOR A THREAT OF SHOWERS THROUGH THIS PERIOD. THE
HIGHEST CHANCE WILL BE TIED TO THE DIURNAL CYCLE WHERE DAYTIME
INSTABILITY WILL BE MAXIMIZED. CONSIDERABLE CLOUDINESS WILL OCCUR
ALONG WITH COOL TEMPERATURES FOR EARLY MAY.

FOR FRIDAY NIGHT INTO SATURDAY NIGHT...12Z GFS AND THE 00Z ECMWF ARE
IN GOOD AGREEMENT. ANOTHER UPPER LEVEL CLOSED LOW WILL DIVE
SOUTHEAST FROM SOUTH CENTRAL CANADA INTO THE GREAT LAKES REGION.
THIS FEATURE WILL BE ASSOCIATED WITH A COLD FRONT. WILL CONTINUE
WITH A THREAT FOR SHOWERS AHEAD OF THE FRONT ON SATURDAY WITH PCPN
CHANCES TAPERING OFF SATURDAY NIGHT AS THE FRONT SAGS SOUTHEAST
THROUGH THE OHIO VALLEY. THERE WILL A LITTLE TEMPERATURE REBOUND ON
SATURDAY AHEAD OF THE FRONT.

FOR SUNDAY INTO MONDAY...NORTHWEST FLOW ALOFT WILL DOMINATE THE
REGION AS AFOREMENTIONED UPPER LEVEL CLOSED LOW PUSHES OFF THE NEW
ENGLAND COAST WHILE A MID LEVEL RIDGE BUILDS NORTHWARD INTO THE
PLAINS. SKIES SHOULD BE PARTLY CLOUDY AS SURFACE HIGH PRESSURE
SETTLES INTO THE REGION. TEMPERATURES WILL COOL A TAD ACROSS THE
NORTHERN ZONES.

FOR MONDAY NIGHT INTO TUESDAY...MODELS SUGGEST THAT THE MID LEVEL
RIDGE TO OUR WEST WILL TRY TO BUILD EAST INTO THE OHIO VALLEY. AS
THIS OCCURS..A WARM FRONT WILL LIFT SLOWLY NORTHEAST THROUGH THE
REGION. IT IS DIFFICULT AT THIS JUNCTURE TO DETERMINE IF THE FRONT
WILL BE ACTIVE OR NOT GIVEN UNCERTAINTY OF ANY EMBEDDED DISTURBANCES
INTERACTING WITH THE BOUNDARY AS IT LIFTS NORTHEAST. HAVE KEPT THE
FORECAST DRY FOR NOW...BUT THIS WILL HAVE TO BE TWEAKED AS WE GET
CLOSER. TEMPERATURES WILL REBOUND ON TUESDAY IN THE WAKE OF THE WARM
FRONT.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND EVERY SO OFTEN A RUMBLE OF THUNDER CONTINUES TO RIDE N
ALONG ALONG A CDFNT THAT EXTENDS DOWN TO THE GULF. MODELS CONTINUE
TO SHOW A WEAK SFC LOW MOVG N UP THE FRONT BETWEEN 12-18Z. THIS
WILL KEEP SCT SHRA IN THE TAFS...ESPECIALLY FOR THE ERN TAFS.

AS EXPECTED IFR.MVFR CEILINGS DEVELOPED AS THE LOW LEVELS MOISTENED
OVERNIGHT. LOWEST CIGS ARE IN THE SRN TAFS ATTM. THE LOW CLOUDS
SHOULD SCATTER OUT DURING THE MID TO LATE MORNING. THEN EXPECT A
VFR CU CIG TO DEVELOP DURING THE HEATING OF THE DAY. ALSO THERE
WILL BE A POSSIBILITY OF SOME SCT SHRA DURING THE AFTN. WINDS WILL
VEER TO SOUTHWEST DURING THE DAY AND STRENGTHEN WITH SOME GUSTS AT
OR BELOW 25 KT. OVERNIGHT CLOUDS SHOULD GRADUALLY SCATTER OUT

OUTLOOK...MVFR CEILINGS POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING
AND THEN AGAIN SATURDAY NIGHT INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HICKMAN
AVIATION...SITES
Hazardous weather outlook, Apr 30, 10:58 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1158 AM EDT WED APR 30 2014

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>046-
051>054-060>063-070>072-077>080-011600-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
BROWN-HIGHLAND-
1158 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ099-100-OHZ055-056-064-065-073-074-081-082-088-011600-
MASON-LEWIS-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
ADAMS-PIKE-SCIOTO-
1158 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF SHOWERS WILL AFFECT THE SCIOTO VALLEY AND PORTIONS OF
CENTRAL OHIO INCLUDING THE HOCKING HILLS THROUGH MID AFTERNOON.
SOME OF THESE SHOWERS MAY PRODUCE FLOODING IN AREAS THAT ARE PRONE
TO FLOOD OR HAVE POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 30, 7:38 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
838 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     NEW ANTIOCH             39.41N 83.75W
04/29/2014                   CLINTON            OH   PUBLIC

            BARN HEAVILY DAMAGED

0745 PM     TSTM WND DMG     LAFAYETTE               39.94N 83.41W
04/29/2014                   MADISON            OH   PUBLIC

            GUTTER TORN OFF BUILDING BY THUNDERSTORM WINDS

0800 PM     TSTM WND GST     5 NW GROVE CITY         39.92N 83.14W
04/29/2014  M63.00 MPH       FRANKLIN           OH   PUBLIC

            TIME ESTIMATED

0803 PM     TSTM WND DMG     ENE DUBLIN              40.12N 83.13W
04/29/2014                   FRANKLIN           OH   TRAINED SPOTTER

            DOWNED TREE LIMBS AND POWER LINES BLOCKED THE ROADWAY
            NEAR BRAND AND COFFMAN

0830 PM     TSTM WND DMG     FRANKLIN FURNACE        38.61N 82.85W
04/29/2014                   SCIOTO             OH   EMERGENCY MNGR

            A FEW TREES DOWNED IN THE AREA

0826 AM     HEAVY RAIN       PORTSMOUTH              38.74N 82.99W
04/30/2014  M3.10 INCH       SCIOTO             OH   EMERGENCY MNGR

            STORM TOTAL RAIN SINCE MONDAY

&&

SNYDER
Local storm report, Apr 30, 7:59 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
859 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     PLAIN CITY              40.11N 83.27W
04/29/2014                   UNION              OH   BROADCAST MEDIA

            TREES DOWNED

&&

SNYDER
Local storm report, Apr 30, 9:19 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HEAVY RAIN       3 S RIBOLT              38.53N 83.52W
04/30/2014  M1.28 INCH       LEWIS              KY   TRAINED SPOTTER

            TWELVE HOUR AMOUNT. PONDING OF WATER. CREEKS ARE
            BANKFULL.

&&

ANOVAK
Local storm report, Apr 30, 10:20 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     4 NE SABINA             39.53N 83.59W
04/29/2014  M80.00 MPH       CLINTON            OH   PUBLIC

            MEASURED ON HOME WEATHER STATION. TREE AND LIMBS DOWNED.
            GREENHOUSE DAMAGED.

0715 PM     TSTM WND DMG     5 NE SABINA             39.53N 83.56W
04/29/2014                   FAYETTE            OH   PUBLIC

            BARN DESTROYED ON MIAMI TRACE RD.

&&

SNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Scioto

When
April 30, 11:03 AM EST to 12:03 PM EST
Where
Scioto County, Eifort
Reported by
Emergency Manager
Coordinates
38.830, -82.650

Two state roads were closed due to high water in typically flooded low lying areas.

Flood, Adams

When
April 30, 12:43 PM EST to 1:43 PM EST
Where
Adams County, 1 mi NE of Blue Creek to 1.22 mi NNE of Blue Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.780, -83.317

Blue Creek Road was closed due to high water caused by heavy rainfall.

Heavy Rain, Hocking

When
April 30, 12:55 PM EST to 1:55 PM EST
Where
Hocking County, 0.2 mi E of Carbon Hill
Reported by
Emergency Manager
Coordinates
39.500, -82.246

Standing water was reported across a low lying portion of State Route 278.

Flood, Scioto

When
April 30, 4:00 PM EST to 5:00 PM EST
Where
Scioto County, Wheelersburg to 0.3 mi ESE of Wheelersburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.730, -82.830

Homes and vehicles were surrounded by water along Lick Run due to heavy rainfall.

Flood, Scioto

When
April 30, 6:00 PM EST to 7:00 PM EST
Where
Scioto County, 3 mi SSE of Lyra to 2.25 mi SSE of Bondclay
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.690, -82.709

Clinton Furnace Road was flooded due to high water caused by heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513246, 513247, 513248, 513249, 513250.